Strong Wind, Athens
- When
- September 14, 2:00 PM EST to 6:30 PM EST
- Where
- Athens forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
By mid and late afternoon on Sunday, the 14th, the remnants of Hurricane Ike had raced northeast through Indiana and into northwest Ohio. It was merging with a frontal system in the Ohio Valley.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
By mid and late afternoon on Sunday, the 14th, the remnants of Hurricane Ike had raced northeast through Indiana and into northwest Ohio. It was merging with a frontal system in the Ohio Valley. A strong west to east temperature gradient existed. Readings were in the lower 90s across the western lowlands of West Virginia, while 60s and lower 70s were observed in Indiana. Wind gusts of 40 to 50 mph occurred across southeast Ohio in the late afternoon and early evening. Power outages were reported. In Perry County, roads were blocked by fallen trees and minor roof damage occurred.
Stronger wind gusts had occurred further to the west, across central and western Ohio. Due to the large area affected in Ohio, parts of Perry County were without electricity for 5 days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 14, 12:18 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 118 PM EDT SUN SEP 14 2008 .SYNOPSIS... A STRONG COLD FRONT MOVES THROUGH THIS EVENING...FOLLOWED BY MUCH COOLER AIR FOR MONDAY. HIGH PRESSURE BUILDS IN FOR TUESDAY THROUGH SATURDAY. && .NEAR TERM /THROUGH MONDAY/... MODELS IN FAIRLY GOOD AGREEMENT WITH A COLD FRONT MOVING THROUGH THIS EVENING. MODELS HAVE REGION IN THE SPLIT WITH DYNAMICS LIFTING TO THE NORTH AND SOME CONVECTION TO THE SOUTH...BUT NOT MUCH HERE. WILL LOWER POPS CONSIDERABLY. AM CONCERNED THAT WITH SUCH STRONG COLD AIR ADVECTION TONIGHT MIGHT COULD SEE A BIT OF LIGHT RAIN OR DRIZZLE TOWARD MORNING OUT OF A STRATUS DECK. THIS IS SUPPORTED BY THE MESO NAM SOUNDINGS...SO WILL LEAVE A SMALL POP IN THE MORNING. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... THE MODEL TIMING ON IKES REMAINS AND THE ASSOCIATED COLD FRONT ARE IN GOOD AGREEMENT AND ARE ABOUT 6 HOURS FASTER THAN THE PREVIOUS FORECAST...SO HAVE SPED UP THE TIMING SOME TO HAVE THE HIGHEST POPS BETWEEN ABOUT 3Z AND 9Z MONDAY. THE BIGGEST QUESTION IS HOW MUCH MOISTURE WILL BE AVAILABLE AS ONLY THE NAM MAINTAINS A GOOD BAND OF MOISTURE WITH THE FRONT. THE GFS AND ECMWF BOTH PUNCH DRY AIR ALOFT INTO THE SYSTEM...WHICH WOULD LIMIT RAIN CHANCES. FOR NOW HAVE ALLOWED FOR LOW LIKELY POPS IN THE NWRN HALF OF THE CWA BUT JUST CHANCE SOUTH AND EAST AS THIS DRY AIR MAY PRECLUDE THE SHOWERS FROM SWEEPING ACROSS THE AREA. ON MONDAY...THE MODELS SHOW NOT ONLY THE DRY AIR ALOFT BUT ALSO A STRONG TEMPERATURE CAP/INVERSION BETWEEN 800 MB AND 600 MB. SO FOR THAT REASON AND THE FACT THAT THE FRONT IS NOW WELL EAST OF THE REGION...QUICKLY TAPER OFF ALL POPS AFTER 12Z. AT THE SURFACE...HIGH PRESSURE BUILDS IN MONDAY NIGHT AND LINGERS THROUGH TUESDAY NIGHT. THE MODELS HOWEVER DIFFER IN THE UPPER LEVEL PATTERN AS THE GFS CONTINUES TO TRY AND DEVELOP A CLOSED LOW OVER EASTERN KY AND TN ON TUESDAY. BUT IT IS A LONE MODEL DOING SO. THE NAM/ECMWF/CANADIAN...ALL ARE PROGRESSIVE WITH THE NEXT SHORTWAVE TROUGH PASSING THROUGH THE LONG WAVE TROUGH EAST/RIDGE WEST PATTERN. SO FOR NOW LEFT SOME CLOUDS IN THE SERN MOUNTAINS OF WV AND SWRN VA...BUT OTHERWISE...NOT BUYING THE GFS SO HAVE GONE MAINLY DRY WITH THE POPS. FOR TEMPERATURES...HAVE GONE TOWARD THE WARMER GUIDANCE MOST PERIODS...EXCEPT FOR MONDAY NIGHT WHERE RADIATIONAL COOLING SHOULD ALLOW FOR MORE COOLING THAN SHOWN BY THE MAV. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... SURFACE HIGH PRESSURE BUILDS IN ON WEDNESDAY AND HOLDS IN PLACE THROUGH SATURDAY. ONLY THE GFS IS INDICATING THAT THE UPPER LOW WILL FORM SO HAVE LEANED TOWARD THE ECMWF SOLUTION PER HPC AND HAVE GONE DRY FOR THE PERIOD. SHOULD GRADUALLY SEE THE RIDGING OVER THE WESTERN US SLIDE EAST DURING THE WEEK...WHICH WILL KEEP THE DRY WEATHER WITH A SLOW WARMING TREND. FOLLOWED HPC TEMPERATURES WITH SOME SLIGHT TWEAKS HIGHER BASED UPON THE 00Z ECMWF 850 MB TEMP FORECAST. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON AS THE REMAINS OF IKE LIFT NORTHWARD. AS IKE MOVES NORTH OF THE REGION WITHOUT PROVIDING ANY PRECIPITATION...AN ASSOCIATED COLD FRONT WILL PUSH THROUGH THIS EVENING. PRECIPITATION ALONG THIS FRONT IS IFFY AT BEST. BEHIND THE FRONT TONIGHT CEILINGS WILL GRADUALLY LOWER IN THE COLD AIR ADVECTION...WITH SOME MVFR CEILINGS EXPECTED INTO MONDAY. AVIATION OUTLOOK /BEYOND 18Z MONDAY/... IFR FOG AND/OR LOW STRATUS POSSIBLE MONDAY NIGHT TO EARLY TUESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/RPY NEAR TERM...RPY SHORT TERM...KTB LONG TERM...ESS AVIATION...RPY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 441 AM EDT SUN SEP 14 2008 KYZ103-105-OHZ076-VAZ003-004-WVZ005>011-013>020-024>040-046-047- 150845- BOYD-LAWRENCE KY-WASHINGTON-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 441 AM EDT SUN SEP 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ101-102-OHZ066-067-075-083>087-150845- GREENUP-CARTER-PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH- 441 AM EDT SUN SEP 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT MAY PRODUCE WIND GUSTS APPROACHING OR EXCEEDING SEVERE LIMITS DURING THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The national radar mosaic for the moment the first event began.
4 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129971, 129972, 129973, 129974.